Wildfire, Haskell
- When
- February 1, 10:00 AM CST to February 9, 11:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.225, -95.117 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during early February 2017. The largest wildfires occurred in Haskell County where over 5200 acres burned, Latimer County where more than 1800 acres burned, Le Flore County where over 1400 acres…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma during early February 2017. The largest wildfires occurred in Haskell County where over 5200 acres burned, Latimer County where more than 1800 acres burned, Le Flore County where over 1400 acres burned, Pittsburg County where over 700 acres burned, and Adair County where over 300 acres burned. These fires burned for a number of days before they were contained.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 1, 9:47 AM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 947 AM CST Wed Feb 1 2017 .UPDATE... Just a few tweaks were needed to clouds and temps, otherwise the current obs trends support the going forecast. See discussion below. && .DISCUSSION... Surface high pressure continues to build south over the Plains today as a result of broad cyclonic flow over the northern tier of the country. A reinforcing surge of colder air has pushed into NE OK and NW AR. This shallow surge will get hung up in the terrain of SE OK and W CNTRL AR later today, so highs down in these areas should again be well above average today. Low level moisture return has resulted in some stratus over far SE OK, but latest vis satellite imagery suggests that cigs are already scattering out. Sky grids were adjusted to account for latest obs trends and highs down near the Red River were adjusted upwards slightly. Text products have been sent. Lacy && .PREV DISCUSSION... /Issued 516 AM CST Wed Feb 1 2017/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. VFR TAF elements to prevail through the entire period at all sites. Cigs will lower after 00z at KMLC and KFSM...but will remain in VFR categories for the remainder of the the TAF period. PREV DISCUSSION... /Issued 307 AM CST Wed Feb 1 2017/ DISCUSSION... A cold front has pushed into northeast OK tonight...and the boundary will eventually slide into far southeast OK later this afternoon. The colder low-level air is lagging well behind the boundary...so temperatures today will still warm well into the 50s and 60s...but nowhere near the record levels seen yesterday. The fire spread potential will be on the increase this afternoon...as breezy north winds developing in the wake of the front. The brunt of the cold air will arrive Wednesday night...with a couple of seasonally chilly days expected for Thursday and Friday. A fast moving wave will zip through the Plains on Saturday...with low-level warm air advection develop ahead of this system by Friday night. Improving moisture will result in areas of light rain/drizzle developing by Friday night...and there still remains a slim chance of some light freezing drizzle Saturday morning across our northern sections before temps quickly rise above freezing. Overall confidence isn't too high with this potential scenario...and any icing would be very light (if any at all). A strong warming trend ensues by Sunday...and especially into early next week as southerly/southwesterly low-level flow prevails. Blended guidance temps look a bit cool for Monday and Tuesday...although cloud cover/areas of precip could keep temperatures from getting out of control. Have kept low-end chance PoPs for Monday into Tuesday...mainly for western AR and adjacent areas of eastern OK along with slim chances of thunder. The upper pattern should become more conducive to a stronger shot of colder air for the middle part of next week as rather deep cyclonic flow develops across the CONUS. && .PRELIMINARY POINT TEMPS/POPS... TUL 57 30 43 28 / 0 0 10 10 FSM 65 38 46 34 / 0 10 10 10 MLC 65 36 45 32 / 0 10 10 10 BVO 56 25 42 24 / 0 0 0 10 FYV 59 29 43 28 / 0 0 10 10 BYV 56 29 40 28 / 0 0 10 10 MKO 61 33 45 31 / 0 0 10 10 MIO 54 27 41 27 / 0 0 0 10 F10 59 33 42 31 / 0 0 10 10 HHW 70 44 50 37 / 10 10 20 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...30
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
457 AM CST WED FEB 1 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-021100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
457 AM CST WED FEB 1 2017
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA.
ONSET...LATE MORNING.
FIRE WEATHER DANGER.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
ONSET...THIS AFTERNOON.
DISCUSSION...
A COLD FRONT MOVING THROUGH THE AREA TODAY WILL BRING COOLER
TEMPERATURES...ESPECIALLY ACROSS NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS WERE NORTH TO NORTHEAST WINDS WILL BE BREEZY AT TIMES.
THE WIND COMBINED WITH CURED VEGETATION WILL RESULT IN A LIMITED
FIRE DANGER THIS AFTERNOON.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY AND FRIDAY...NO HAZARDS.
SATURDAY...WINTER WEATHER POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
EXTENDED DISCUSSION...
COLD HIGH PRESSURE WILL SETTLE OVER THE REGION FOR THE LAST PART
OF THE WEEK..BUT WILL BEGIN RETREATING THIS WEEKEND. AS THIS
PROCESS OCCURS...LOW LEVEL WARM ADVECTION MAY PRODUCE SOME LIGHT
DRIZZLE ACROSS THE REGION. WITH SURFACE TEMPERATURES FORECAST TO
BE NEAR FREEZING NORTH OF INTERSTATE 40...THERE IS SOME POTENTIAL
FOR LIGHT FREEZING DRIZZLE EARLY SATURDAY MORNING.
THUNDERSTORM CHANCES WILL INCREASE EARLY NEXT WEEK AS ANOTHER
STORM SYSTEM APPROACHES THE AREA.
WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.The national radar mosaic for the moment the first event began.
5 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681233, 681234, 681235, 681236, 681237.